Hail, Osceola
- When
- September 24, 2:10 PM CST
- Where
- Osceola County, 8 mi E of Melvin
- Measured
- 0.88 in hail
- Reported by
- Public
- Coordinates
- 43.280, -95.461
A thunderstorm produced nickel size hail in Osceola County of northwest Iowa during the afternoon of September 24th.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FSD wrote it up.
A thunderstorm produced nickel size hail in Osceola County of northwest Iowa during the afternoon of September 24th.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Sep 24, 2:05 PM CST, 5 minutes earlier.
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA NATIONAL WEATHER SERVICE SIOUX FALLS SD 305 PM CDT MON SEP 24 2007 .DISCUSSION... PREFRONTAL TROUGH CURRENTLY SITUATED JUST TO THE EAST OF THE I-29 CORRIDOR WHILE MAIN COLD FRONT SITUATED OFF TO THE WEST. FAIRLY STRONG SHORTWAVE CURRENTLY OVER NORTHERN COLORADO EXPECTED TO ROUND THE BASE OF THE UPPER LEVEL TROUGH THIS EVENING AND EJECT NORTHEAST THROUGH THE CWA EARLY TUESDAY MORNING. THIS WILL LIKELY INDUCE PRECIPITATION ESPECIALLY ACROSS THE EASTERN CWA...AND HAVE RAISED POPS. IN ADDITION...THIS WILL ALSO HELP PROPEL STUBBORN FRONT EAST OVERNIGHT. HAVE TRIMMED LOWS BACK IN THE EAST WITH MUCH COOLER AIR SITUATED TO THE NORTHWEST...WHILE KEEPING LOWS A LITTLE WARMER IN THE EAST WHERE THE COLDER AIR WILL ARRIVE LATER. THERE IS LIKELY TO BE LOW LYING STRATUS ACCOMPANYING THE COLD AIR ADVECTION...WHICH WILL LINGER WELL INTO TUESDAY. KEPT A SLGT CHC -SHRA ALG AND E OF I29 EARLY MRNG AS UPR TROF STILL MOVG THRU AND COOL NWLY FLOW HELPS POTENTIAL SATURATION BLO 850MB. MAIN PROBLEM WILL BE MVFR LWR CLD DECK THAT WILL BE SLOW TO BREAK UP FM W TO E IN CWA INTO TUE AFTN AS AIR MASS DRIES AND MIXES OUT. TEMPS WILL BE RATHER COOL TUES ESP IN NERN HLF CWA. THEN CLRG AND DECENT RADIATIONAL COOLING EXPCD FOR TUE NGT AND LWRD LOWS A LIT MORE...ESP IN SERN HLF CWA WHERE SFC HIGH LINGERS MOST OF THE NGT. THEN SSWLY FLOW OF MILDER AIR SPREADS FM W TO E IN CWA THRU WED...BUT TEMPERED BY DECENT UPR TROF AND ASSCD MID CLDS SPRDG EWD OVR CWA. APPEARS TO BE ENUF DYNAMICS AND MID LVL MOISTURE TO KEEP SMALL CHCS -SHRA MAINLY NERN HLF CWA DURG AFTN INTO EARLY EVE. RAISED HIGHS SOME FM PREV FCST FOR WED ESP ALG MO VALLEY AS GOOD MIXING AND HEATING EXPCD WITH WSWLY FLOW. FAIRLY MILD NGT FOR WED NGT WITH WLY FLOW...WHICH WILL BECOME RATHER BRISK WNWLY FLOW FOR THU WITH DECENT MIXING AND DRYING AGAIN EXPCD. IN THE EXTENDED THUR NIGHT THRU MON...VARIOUS MEDR MODEL TRENDS HAVE BEEN FAIRLY CONSISTENT THE PAST FEW RUNS. BECAUSE OF THAT...DID NOT MAKE A LOT OF RADICAL ALTERATIONS TO GOING FCST. S/W RIDGING WL BE MOVG THRU THIS AREA THU NIGHT WHICH SHOULD GIVE A DRY AND COOL NIGHT AT ALL LOCATIONS IN THE FA....WITH RETURN S TO SE FLOW BEGINNING AGAIN ON FRIDAY. DECIDED TO GO SLIGHTLY LESS THAN SLGT CHC POPS IN OUR WRN FA FRI AFTN DUE TO THE NORMAL DIURNAL CYCLE. HOWEVER FRI NIGHT...STRONG WAA REALLY RETURNS WITH AN INCREASING LLJ AND ISENTROPIC LIFT. RECENTLY...SEEMS LIKE WAA/ISENTROPIC LIFT PCPN HAS NOT BEEN DIFFICULT TO STRAIN OUT...SO KEPT POPS GOING THRU THE FA WITH HIGHER CHCS IN THE E HALF. THEN THIS AREA BECOMES UNDER THE INFLUENCE OF A VIGOROUS UPPER TROF AND ASSOCIATED SFC CDFNT PASSAGE IN THE SAT/SAT NIGHT TIMEFRAME. THE LATEST 12Z GFS HAS COME IN A FAIR AMOUNT OF QUICKER THAN THE PREVIOUS RUNS OF THE GEM/ECMWF/GFS AND WAS NOT FOLLOWED ATTM FOR SFC FRONTAL PASSAGE. THE LAST COUPLE OF SFC FRONTAL PASSAGES...SUCH AS TODAY...HAVE BEEN BROADCAST TO MOVE THRU TOO QUICKLY BY THE MODEL RUNS AND HAVE HAD TO BE SLOWN DOWN. BUT THE IDEAS OF A MAJOR FRONTAL PASSAGE AND UPPER TROF ARE STILL THERE FOR THIS WEEKEND AND COULD BE QUITE WET OVR MUCH OF THE FA OFF AND ON THOSE TWO PERIODS. POST FRONTAL...THE WX LOOKS RATHER BENIGN ATTM SUN AND MON ASIDE FROM A COUPLE OF SHOWERS IN OUR FAR ERN FA POSSIBLY LINGERING ON SUN. FOR TEMPS...CONTINUED TO GO WELL ABV MOST GUIDANCE READINGS FRI NIGHT WITH THE STOUT SLY FLOW. ALSO WENT ABV GUIDANCE READINGS IN GENERAL ON SATURDAY BUT THAT IS TRICKIER DUE TO AMOUNT OF CLOUD COVER WHICH MAY BE PRESENT. STILL... H85 TEMPS ARE VERY WARM ON SATURDAY AND OUR FCST TEMPS COULD BE EASILY REACHED EVEN WITH CLOUD COVER. && .AVIATION... A COLD FRONT WILL MOVE THROUGH THE REGION TONIGHT. ALONG WITH THE FRONT...THERE WILL BE SHOWERS AND THUNDERSTORMS MAINLY ACROSS SOUTHWEST MINNESOTA AND NORTHWEST IOWA THIS EVENING. BEHIND THE FRONT...MVFR STRATUS IS EXPECTED AND WILL LINGER WELL INTO TUESDAY MORNING BEFORE DISCIPATING. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && BT/RSR/MF
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 348 AM CDT MON SEP 24 2007 SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098- IAZ001>003-012>014-020>022-031-032-NEZ013-014-251200- AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA- CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE- DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON- IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN- LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN- OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN- SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON- 348 AM CDT MON SEP 24 2007 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA... SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA. .DAY ONE...TODAY AND TONIGHT THUNDERSTORMS... SHOWERS AND THUNDERSTORMS WILL SPREAD EAST ACROSS THE AREA TODAY INTO THIS EVENING. SOME OF THE STORMS COULD BECOME SEVERE DURING THE AFTERNOON ACROSS NORTHWEST IOWA. THE MAIN THREAT WOULD BE HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 1 PM ACROSS NORTHWEST IOWA. && FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT WWW.CRH.NOAA.GOV/FSD. THIS INCLUDES THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK.
The Sioux Falls radar (KFSD), 108 km away, was scanning. The volume nearest the first event began at 20:09 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Iowa in 2007Every state in 2007This day in weather historyWarnings in Iowa, September 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 60079.